North Carolina, 2018

Damaging Winds in North Carolina, June 25, 2018

June 25, 2018 · NWS RNK · 9 events in 4 counties and zones

An upper level disturbance moving along an approaching weak cold front triggered a few severe thunderstorms across the foothills of the Blue Ridge in northern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance moving along an approaching weak cold front triggered a few severe thunderstorms across the foothills of the Blue Ridge in northern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 25, 2:08 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 25, 2:08 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
308 PM EDT Mon Jun 25 2018

.SYNOPSIS...
A weak cold front will push south across our area and stall to our
south through tonight. High pressure aloft will then build over the
eastern U.S. during the later half of the week resulting in hotter
and humid conditions along with the threat of diurnally driven
showers and thunderstorms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 308 PM EDT Monday...

A series of remnant MCVs will move from Kentucky toward our region
around the southwestern periphery of a midlevel trough over New
England. MCV over eastern Kentucky will travel east this afternoon
into tonight. SPC Mesoscale analysis at 18z showed that surface
based CAPEs have climb to 1to 2K J/kg and LIs are minus 1 to minus
3. The best supercell composite parameter is to our west across
Kentucky and to our south in central North Carolina. With a
weak cold front pushing south across our area and stalling to
our south tonight. Expected scattered showers and thunderstorms
to develop this afternoon into tonight. SPC Day One convective
outlook has a slight risk across southwestern portions of the
forecast area. Multicell clusters will be the primary convective
mode, with the potential for wind damage with downbursts
through this evening as storms coalesce on outflows and move
southeast.

Shaped pops this afternoon into tonight towards a blend of the HRRR
and NAM. As the main system passes by this evening, surface trough
moves further off shore and surface ridge becomes established with
high pressure setting up a warm-season wedge. In other words,
sagging frontal boundary becomes a wedge front Tuesday morning
with some upslope clouds, showers and patchy fog.

While some of the rain may be heavy with thunderstorms, rather high
flash flood guidance values and coverage precludes any need for a
watch at this point.  Under cloudy skies, low temperatures tonight
will range from the upper 50s in the northwest mountains to the
upper 60s in the piedmont.

Wedge conditions should exist on Tuesday with easterly/southeast
convergent flow supporting greater coverage of clouds and showers in
the western mountains. Higher PWAT values will be transported
northwestward from the Carolinas. There is enough instability to
support some scattered thunderstorms especially in the west. The day
two convective outlook has posted a marginal risk for severe
thunderstorms on Tuesday near the frontal boundary and across the
higher terrain across southwest portions of our forecast area. The
main threat is potentially damaging wind gusts. High temperatures
Tuesday will vary from the upper 60s in the northwest mountains to
around 80 degrees in the piedmont.

Forecast confidence during this part of the forecast is
moderate.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 303 PM EDT Monday...

This portion of the forecast will be characterized as an active
weather pattern. An upper level shortwave trough will approach the
area Tuesday night into Wednesday, and then cross the region late
Wednesday afternoon and evening. Showers and thunderstorms are
expected during this entire time period with the best chances
Wednesday afternoon and evening associated with the passage of the
main trough axis and surface cold front. The latest Day 3 Convective
Outlook at SPC places a Marginal risk of severe weather across the
far western sections of the region, with damaging winds being the
greatest threat.

By Thursday, the main trough axis will be to our east, but
precipitation chances will linger one final disturbance wraps into
the area on the backside of the main system. Look for primarily
isolated to scattered showers across western parts of the region.
Northwest flow downslope conditions east of the crest of the Blue
Ridge will limit any development there.

Temperatures during this portion of the forecast will trend milder
each day with readings a few degrees above normal by Thursday.

Forecast confidence during this part of the forecast is moderate to
high.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 1245 PM EDT Monday...

Thursday night into Friday will be the time frame where an upper
level ridge starts to build into the region. This feature is
expected to strengthen, broaden, and become centered over the area
by the the end of the weekend. The result will be increasing
heights/temperatures across the region. While not zero,
precipitation chances will be on the low side. and limited to a few
locations across the mountains where the combination of diurnal
heating and weak orographical influences may help fuel showers and
storms.

Heat index values are forecast to be in the low 100s both Saturday
and Sunday afternoon over parts of the Piedmont region.

On Monday, precipitation chances will increase a bit across mainly
western parts of the forecast area. The center of the upper ridge is
expected to shift east, and this in turn will help lessen the
strength of the capping inversion.

Temperatures during this portion of the forecast are expected to be
around five to ten degrees above normal.

Forecast confidence during this portion of the forecast is moderate
to high.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 210 PM EDT Monday...

Scattered MVFR showers and thunderstorms will slide southeast
across southern portions of the forecast area this afternoon
into tonight. The best coverage of storms will occur be
northwest NC and far southwest VA. Shaped tafs using HRRR and
NAM to capture convection. Outside the convection and low
clouds, VFR conditions will prevail this afternoon into tonight.
Low confidence in placement of thunderstorms at TAF sites.
Included a VCSH mention for most taf sites, and VCTS or mention
of thunderstorms placed in the west. Heavy downpours may result
in pockets of IFR and LIFR this afternoon.

Periods of sub-VFR likely overnight with showers and thunderstorms
lingering during the evening before transitioning to more
spotty light rain under IFR/MVFR cigs overnight. May also see
areas of MVFR or worse vsbys espcly near the Blue Ridge,
including KROA/KBCB late tonight.

Low level wedge remains in place on Tuesday and despite drying
aloft expecting that sub-VFR cigs may hold for much of the day
with some added shower coverage especially southern and western
sections.

Medium confidence in ceilings,visibilities and winds during the
taf period.

.Extended Aviation Discussion...

Low cigs likely to persist within the wedge Tuesday night with
sub-VFR conditions in spotty light rain or drizzle also possible.
The wedge should scour out on Wednesday as another low pressure
system arrives from the northwest with added showers and
stronger storms possible by Wednesday afternoon. Strong high
pressure will follow this feature for the end of the week with
widespread VFR expected outside of early morning patchy valley
fog and perhaps isolated storms across the mountains Thursday
into Friday. Outside of a few MVFR showers in the southwest
portion of the forecast area, VFR conditions should prevail
Saturday.

&&

.EQUIPMENT...
As of 155 PM EDT Monday...

The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...KK
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/KK
EQUIPMENT...
Hazardous weather outlook, Jun 25, 2:33 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
333 PM EDT Mon Jun 25 2018

NCZ005-006-VAZ033>035-043>047-058-059-261945-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
333 PM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat Index values on Friday and Saturday afternoon will be from 100
to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ009-015-261945-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Smyth-Grayson-
333 PM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe storms are possible mainly this afternoon
and evening. These storms may produce damaging winds and very heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ018>020-023-024-WVZ043-044-507-508-261945-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
333 PM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to isolated severe thunderstorms producing damaging winds
will be possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-010>014-016-017-022-032-WVZ042-261945-
Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Roanoke-
Patrick-Mercer-
333 PM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms may produce heavy rainfall into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to isolated severe thunderstorms producing damaging winds
will be possible Wednesday especially west of the Blue Ridge.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 3:08 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT MON JUN 25 2018

NCZ019-252030-
Wilkes-
408 PM EDT MON JUN 25 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN WILKES COUNTY...

Until 430 PM EDT

At 408 PM EDT, a strong thunderstorm was located over Benham, moving
east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Elkin...
Ronda...
Pleasant Hill...
Benham...
and Roaring River.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3622 8100 3628 8102 3635 8090 3632 8087
      3622 8087
TIME...MOT...LOC 2008Z 253DEG 13KT 3627 8094

RS
Special weather statement, Jun 25, 3:39 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
439 PM EDT MON JUN 25 2018

NCZ001-252115-
Ashe-
439 PM EDT MON JUN 25 2018

...A STRONG THUNDERSTORM WILL AFFECT
ASHE COUNTY...

Until 515 PM EDT

At 438 PM EDT, a strong thunderstorm was located near Ashland, moving
east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
and Ashland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3643 8172 3646 8171 3647 8170 3653 8171
      3656 8169 3657 8169 3657 8168 3659 8168
      3659 8161 3657 8136 3632 8136 3630 8159
      3635 8164 3640 8174 3641 8174
TIME...MOT...LOC 2038Z 278DEG 26KT 3642 8172

RS
Special weather statement, Jun 25, 3:42 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT MON JUN 25 2018

NCZ003-252115-
Surry-
442 PM EDT MON JUN 25 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL SURRY COUNTY...

Until 515 PM EDT

At 441 PM EDT, a strong thunderstorm was located over Burch, moving
east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Elkin...
Fairview...
Dobson...
Crutchfield...
and Burch.

LAT...LON 3633 8084 3639 8071 3626 8067 3626 8068
      3627 8068 3627 8073 3628 8073 3628 8074
      3626 8075 3627 8078 3625 8078 3625 8084
TIME...MOT...LOC 2041Z 261DEG 16KT 3632 8076

RS
Local storm report, Jun 25, 3:45 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     6 NW BLOWING ROCK       36.18N 81.75W
06/25/2018                   WATAUGA            NC   911 CALL CENTER

            TREE DOWN ON OLD SHULLS ROAD NEAR HIGHWAY 105

0424 PM     TSTM WND DMG     6 NW BLOWING ROCK       36.18N 81.75W
06/25/2018                   WATAUGA            NC   911 CALL CENTER

            TREE DOWN ON OLD SHULLS ROAD NEAR HIGHWAY 105. TIME RADAR
            ESTIMATED.

&&

JRUCKMAN
Special weather statement, Jun 25, 3:51 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT MON JUN 25 2018

NCZ019-252115-
Wilkes-
451 PM EDT MON JUN 25 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN WILKES COUNTY...

Until 515 PM EDT

At 450 PM EDT, a strong thunderstorm was located near Maple Springs,
moving east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wilbar...
Darby...
Mulberry...
Wilkesboro Reservoir...
and Buck.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
      3607 8144 3609 8146 3610 8151 3612 8154
      3614 8150 3619 8147 3624 8147 3626 8145
      3626 8143 3628 8141 3629 8141 3628 8137
      3631 8136 3629 8112 3600 8133
TIME...MOT...LOC 2050Z 282DEG 25KT 3618 8145

RS
Special weather statement, Jun 25, 4:05 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT MON JUN 25 2018

VAZ010-012-013-016-252130-
Pulaski-Bland-Wythe-Carroll-
505 PM EDT MON JUN 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...SOUTHEASTERN BLAND...CENTRAL WYTHE...AND CARROLL COUNTIES
AND THE NORTHEASTERN CITY OF GALAX...

Until 530 PM EDT

At 504 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bland to near Fries. Movement was east at
30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Pulaski...
Wytheville...
Galax...
Bland...
and Hillsville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3716 8119 3717 8088 3715 8085 3717 8081
      3718 8061 3694 8060 3693 8064 3688 8060
      3666 8059 3664 8060 3669 8095 3680 8104
      3679 8108
TIME...MOT...LOC 2104Z 278DEG 26KT 3709 8109 3675 8099

RS

The radar

The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
June 25, 4:10 PM EST
Where
Surry County, 0.4 mi SSW of Level Cross
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.344, -80.632

Multiple trees were blown down by thunderstorm winds in the Level Cross area.

Thunderstorm Wind, Wilkes

When
June 25, 4:18 PM EST
Where
Wilkes County, 1.3 mi NE of Purlear
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.193, -81.263

Two trees were blown down by thunderstorm winds along Arbor Grove Church Road.

Thunderstorm Wind, Wilkes

When
June 25, 4:20 PM EST
Where
Wilkes County, 1.32 mi NNE of North Wilkesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.199, -81.145

A tree was blown down by thunderstorm winds along Hilltop Acre Street.

Thunderstorm Wind, Surry

When
June 25, 4:30 PM EST
Where
Surry County, 2.68 mi WNW of Pilot Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.389, -80.517

A tree was blown down by thunderstorm winds along Lightning Lane.

Thunderstorm Wind, Stokes

When
June 25, 5:12 PM EST
Where
Stokes County, 1.06 mi WNW of Francisco
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.508, -80.386

A tree was blown down by thunderstorm winds along George Farm Road.

Thunderstorm Wind, Stokes

When
June 25, 5:15 PM EST to 5:19 PM EST
Where
Stokes County, 1.33 mi NW of Moores Spgs to 0.57 mi N of Vade Mecum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.445, -80.365

A tree was blown down by thunderstorm winds along Highway 66 near Brown Mountain Church Road, while another tree was blown down along Keaton Road.

Thunderstorm Wind, Yadkin

When
June 25, 5:18 PM EST
Where
Yadkin County, 0.47 mi SSW of Branon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.114, -80.753

A tree was blown down by thunderstorm winds along Hoots Road near Watson Road.

Thunderstorm Wind, Yadkin

When
June 25, 5:18 PM EST
Where
Yadkin County, 0.39 mi S of Wagoner
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.164, -80.801

A tree was blown down by thunderstorm winds along Highway 21 near Judge Road.

Thunderstorm Wind, Stokes

When
June 25, 5:24 PM EST
Where
Stokes County, 0.5 mi NNW of Capella
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.377, -80.322

A tree was blown down by thunderstorm winds along Capella Road near the Closer Walk Baptist Church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758213, 758214, 758215, 758216, 758217, 758220, 758218, 758219, 758221.